Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 8, 1997, 4:06 PM EDT for Appomattox County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 1997, 4:06 PM EDT (20:06 UTC)
- Expired
- Sep 8, 1997, 5:10 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 082009 RRA SVRRNK VAC011-082110- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 406 PM EDT MON SEP 8 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL VIRGINIA ...APPOMATTOX COUNTY AT 406 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES EAST NORTHEAST OF LYNCHBURG OR 6 MILES NORTH NORTHWEST OF OAKVILLE MOVING SOUTH AT 10 MPH. SEVERE WEATHER IS EXPECTED TO REACH... OAKVILLE AROUND 435 PM EDT STONEWALL AROUND 440 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:02 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 8, 2:02 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT MON SEP 8 1997 SOME TOUGH FORECASTING COMING UP WITH THE FORECAST PACKAGE. SO FAR THE REAL COLD FRONT HAS HAD A DIFFICULT TIME WORKING SOUTHWARD THROUGH THE CWA AND FOR ALL INTENTS AND PURPOSES IS STILL TO OUR NORTH. THE AMPLIFICATION OF THE MINOR SHORTWAVE OVER THE SOUTHERN PLAINS IS HANDLED DIFFERENTLY...WITH ETA/AVN LOOKING MOST ALIKE...PROBLEM IS EACH MODEL INCLUDING THE DIFFERENT NGM HAS BEEN REASONABLY CONSISTENT WITH PREVIOUS RUNS. AT THE SURFACE THE AVN IS BY FAR THE MOST AGGRESSIVE WITH COOLER TEMPS/CLOUDS. AT THE SAME TIME SURFACE BASED LI/S FROM THE ETA AND NGM HAVE THE BEST GRADIENT TO OUR NORTH...SEEMINGLY INDICATING THAT IF THE FRONT DOES MAKE IT THROUGH MUCH OF THE CWA...IT'LL BE RATHER SHALLOW AND COULD ACTUALLY BE MIXED OUT WITH ANY INSOLATION DURING THE DAY TUESDAY. AM TENDING TOWARD IDEA OF SHOWERY PRECIP RATHER THAN AN OVERRUNNING OR EAST WIND UPSLOPE EVENT AS THE AVN MAY BE TRYING TO SUGGEST. MOST EVERYONE SHOULD BE ABLE TO GET SOME RAIN BEFORE THE ENTIRE EVENT IS OVER...BUT NOT SURE THAT ANYONE EAST OF THE BLUE RIDGE DESERVES MORE THAN A GOOD CHANCE POP AT ANY ONE TIME THROUGH WEDNESDAY. FINALLY...IF WINDS DO TURN NORTHEAST TONIGHT AT ROA AND LYH...I'M NOT SURE HOW LYH CAN END UP WARMER THAN ROA TONIGHT. ESPECIALLY WITH AN ASOS THAT HAS SET OR TIED 17 NEW RECORD LOWS SINCE MAY. ROA 60/80/62/80 3555 LYH 58/078/60/78 3555 DAN 64/84/64/84 3444 RNK 60/79/61/78 4655 BLF 60/75/60/72 5656 NOGUEIRA
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.